PMRGCAuk
6,922 members10,918 posts

Steroid withdrawal or what?

I dropped from 15mg to 14mg 8 days ago. I’m still getting some aching but my biggest concern is sometimes my eyelids feel so heavy, like they just want to close. I do see a difference in close up reading when they feel like that. As far as I know I don’t have GCA. My GP and rheumatologist asked me if I had pain in my head, temples and jaws when I first saw them about my hips and shoulder pain. I get headaches but I don’t have pain like a lot of people talk about. Does this all sound like withdrawal still or all part of PMR or should I check into it being GCA. I see my Rheumatologist again the first week of June. I am very fortunate that taking 14mg keeps me pretty much pain free and I can have almost my normal life. When I read that someone was happy to be able to change the sheets themselves, I feel so blessed but so bad for them. I know I have a lot to learn about all of this and I’m grateful that there’s so many people here to help us newbie’s.

15 Replies
oldestnewest

Hi nikkigabi

I know that feeling. Usually hits me about a week after the taper and my mouth hangs open and my eyes close. My solution has been to let them and set alarm for a 20min power nap. It does seem to ease after a while. Just keep tapering slowly and don't drop unless you are symptom free. I am afariad PMR GCA are a bit like a rollercoaster ride. I hope you continue to progress but don't be shocked if you feel bad some days. 🌻

2 likes
Reply

Thank you, I’ll have to make myself take a time out when I’m feeling like that. Sit back and drift off a little:)

1 like
Reply

Hello, if I get that I either need a nap or I’ve had too much salt.

3 likes
Reply

I’ll have to keep a check on my salt, thanks, never thought of that. I have to let myself rest too, I fight it so much. I’m learning how much I can do in one day without hurting too much for the next day or two. Like I said in my post, I’m not in pain now but I do still ache, feel crappie and tired.

2 likes
Reply

Yes, the Pred is not curing you, it just helps to stop the inflammation while your condition continues on it’s own sweet way. Therefore, you will still feel tired and rubbish at timeshare. I think we all have to think of not fighting IT because we are in effect fighting ourselves.

1 like
Reply

Wow, never thought of it that way, fighting myself🤔, thanks. I need to listen to my body and learn to treat it more gentle, never been one to pamper myself.

Reply

I think Western medicine encourages us to think of illness as some external assault that we have nothing to do with.

1 like
Reply

Figuring out what you can and can't do to not bring on the pain is really hard and frustrating. Interesting about the salt. Thanks for the idea. I suffer terribly from

fatigue and sleepiness. I must nap or collapse. I'll keep an eye on salt and see what happens.

1 like
Reply

You've said 'I fight it too much' and you won't win I'm afraid, we've all been there - accept and pace and you should notice a difference. Good Luck Nikki

Reply

Hi Nikkigabi, I have struggled with horrible withdrawal symptoms, ever since I started tapering down (from 80mg, now on 45mg), but found that (for me) those particular symptoms usually lasted maybe 4-7 days, but the experts will be along soon to give you more educated responses....

I have both GCA & PMR and to me it does not sound like GCA. Vision problems i.e. close up reading, are common when you're on Pred. My eyesight seems much worse and everything is always blurry, like there's Vaseline on my eyeball! ...but if you are not experiencing wicked, relentless headaches, pain in your temples and behind your eyes, pain in the back of your neck and shooting down into your shoulders and arms, I'm thinking it's not the beginning of GCA .

If you have concerns though, definitely talk to Rheumy! It can't hurt and it will relieve your mind

PS - It was me who boasted about being able to change the sheets on my bed... : ) and it was a BIG deal as I have not been able to do that in 6 months! Wooooo Hooooo!

6 likes
Reply

My eyesight has been all over the shop since Pred. MainLy the focussing muscles don’t accommodate a change in depth of field very quickly and my tear film is non existent. Eye pressures ok. My optician said to try to get by with my current glasses because it’ll keep changing as I reduce. He was right. At 5.5mg I can look up from my iPad to the garden and see detail instead of spludges of colour. My GCA sight problem was a loss of long sight then seeing a progressively smaller field of view.

1 like
Reply

Yeah I thought it was you but I wasn’t not positive. I feel so bad for you and others that are in so much pain even while on the prednisone. When I first came down with this I wanted to try not taking prednisone, that’s when I was unable to do housework or just about anything, Living in Pain....No Way. Prednisone is a miracle drug but can’t wait to live without ☹️ I do enjoy reading all your post, you have such a great sense of humor!!

1 like
Reply

Thank you Nikkigabi, that is kind of you to say. I am glad you like reading my rants and find them humorous! If they make you (or anyone else) smile, I'm happy!

Yeah, it's been a rough ride... in some ways, even rougher on the Pred! .. but musts versus needs! I must take the Pred, even though I'm sure it's killing me! : o

Best of luck to you.. I hope your journey on this hellish road is short!

Reply

My story is the same as everyone else. However, I suffered a stress fracture the other day and was told it was because of the prednisone. My bone density tests were good, leaning toward osteopenia. Then out of the blue this happens. I have been on the pred. for 1 year and 6 &1/2 months. My dose was down to 6mg before this happened. The pmr flare was the worst and pred had to go back to 20 mg. Now down to 8mg. I am also on methotrexate for the same amount of time.

I was told (after the fact) that prednisone can thin bones in 5-6 months.

Dr. wants me on estrogen for the bone loss and thinks it will help the overall aching. Has anyone tried estrogen along with all of these meds?

I am 69 years old and also have fibromyalgia.

Reply

You should put this up as a new thread - then more people will see it.

Reply

You may also like...